Document Detail

Annoying Hiccups following Intra-Articular Corticosteroid Injection of Betamethasone Acetate/Betamethasone Sodium Phosphate at the Knee Joint.
Jump to Full Text
MedLine Citation:
PMID:  23573452     Owner:  NLM     Status:  PubMed-not-MEDLINE    
Abstract/OtherAbstract:
Hiccups is a type of reflex that could happen secondary to different causes including drugs, especially systemic corticosteroids. Usually, high rather than regular doses of systemic steroids are incriminated, and this could explain the fact that very few cases of hiccups following regional corticosteroid treatment were reported. Here, we report the first case of hiccups in the English literature following intra-articular corticosteroid injection (IACI) at the knee joint and review all the previous reported cases of hiccups following regional corticosteroid treatment. Usually, this phenomenon of hiccups responds to regular antihiccups treatment; however, it is recommended not to repeat an IACI in a patient who had this adverse effect before due to an expected severe recurrent attack of hiccups afterwards.
Authors:
George Habib; Suheil Artul; Geries Hakim
Publication Detail:
Type:  Journal Article     Date:  2013-03-14
Journal Detail:
Title:  Case reports in rheumatology     Volume:  2013     ISSN:  2090-6889     ISO Abbreviation:  Case Rep Rheumatol     Publication Date:  2013  
Date Detail:
Created Date:  2013-04-10     Completed Date:  2013-04-11     Revised Date:  2013-04-12    
Medline Journal Info:
Nlm Unique ID:  101585353     Medline TA:  Case Rep Rheumatol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  829620     Citation Subset:  -    
Affiliation:
Rheumatology Clinic, Nazareth Hospital, 16000 Nazareth, Israel ; Department of Medicine, Carmel Medical Center, 34362 Haifa, Israel.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine

Full Text
Journal Information
Journal ID (nlm-ta): Case Rep Rheumatol
Journal ID (iso-abbrev): Case Rep Rheumatol
Journal ID (publisher-id): CRIM.RHEUMATOLOGY
ISSN: 2090-6889
ISSN: 2090-6897
Publisher: Hindawi Publishing Corporation
Article Information
Download PDF
Copyright © 2013 George Habib et al.
open-access:
Received Day: 3 Month: 2 Year: 2013
Accepted Day: 22 Month: 2 Year: 2013
Print publication date: Year: 2013
Electronic publication date: Day: 14 Month: 3 Year: 2013
Volume: 2013E-location ID: 829620
PubMed Id: 23573452
ID: 3612444
DOI: 10.1155/2013/829620

Annoying Hiccups following Intra-Articular Corticosteroid Injection of Betamethasone Acetate/Betamethasone Sodium Phosphate at the Knee Joint
George Habib12* 0000-0001-8134-8575
Suheil Artul3
Geries Hakim4
1Rheumatology Clinic, Nazareth Hospital, 16000 Nazareth, Israel
2Department of Medicine, Carmel Medical Center, 34362 Haifa, Israel
3Radiology Department, Nazareth Hospital, 16000 Nazareth, Israel
4Department of Orthopedics, Nazareth Hospital, 16000 Nazareth, Israel
Correspondence: *George Habib: gshabib@gmail.com
[other] Academic Editors: D. R. Alpert and J. Mikdashi

1. Introduction

Hiccups is a reflex of a sudden contraction of the diaphragm and inspiration abruptly terminated by glottis closure. The mechanism behind this phenomenon is the stimulation of the hiccups reflex arc. This arc starts (afferent limb) with phrenic and vagus nerves and ends with the phrenic nerve again, glottis, and accessory muscles (efferent limb). Higher levels of the central nervous system like brain stem and midbrain affect this arc [1].

Hiccups could be induced by different etiologies including drugs, especially steroids [2]. It is believed that steroids trigger this reflex through steroid receptors on the reflex arc [3].

Intra-articular corticosteroid injection (IACI) is a common procedure and has a wide spectrum of systemic effects. Yet, there are very few reports of hiccups following regional steroid injections [47] including 3 cases only following IACI [57]. 2 of these cases were at the shoulder joint and one at the ankle joint. The knee joint is the most injected joint. To the best of our knowledge, hiccups following IACI at the knee joint was not reported before at the English literature.

Here, we report a case of hiccups following IACI at the knee joint and review all the cases of hiccups following regional steroid injection that were reported or abstracted in English.


2. Case Presentation

42-year-old-male who works as a carpenter and started complains of bilateral knee pain, mostly during climbing-up or walking down the stairs. Serology was negative and also X-rays of the knees. MRI studies showed mild degenerative changes involving the cartilage and menisci. Following intolerance to nonsteroidal antiinflammatory drugs (NSAIDs) due to dyspepsia, he received an IACI of betamethasone acetate (3 mg)/betamethasone sodium phosphate (3 mg) (Celestone Chronodose, Schering-Plough, NV Belgium). Nearly 9 hours later, he started to feel an annoying hiccups preventing him from sleeping. A week later, omeprazole and metoclopramide were started with resolution of the symptoms within 3 days. Three weeks later patient received an intra-articular hyaluronic acid injection at the same knee joint (Suplasyn, Bioniche, Ireland) with favorable clinical response in terms of knee pain. Hiccups were not reported by the patient on followup.


3. Discussion

Hiccups following regional injections of corticosteroids including IACI are very rare. It is possible that the hiccups in our case occurred by chance and were unrelated to the IACI. However, the temporal relationship and existing data in the literature support this association. All the cases of hiccups following regional corticosteroid injection belonged to males (Table 1). In fact, most cases following intravenous treatment were also to males, suggesting an important role for sex hormones in the pathogenesis. Among the regional cases, 3 were 2 brothers and a nephew suggesting also a genetic role. All types of corticosteroids were used suggesting a class effect. The earliest time of the appearance of hiccups following the regional injection was 4 hours (glenohumeral joint). In 3 cases including our case, the hiccups were very disturbing. Hiccups lasted from 1 to 10 days; in some days it was self-limited and in others required regular antihiccup treatment with good response. In two cases, regional injection was repeated followed by recurrence of hiccups, even 6 years following the first episode, supporting the possibility of inherent tendency to develop hiccups. Recurrent hiccups were severe; in one case lasted for 2 weeks and in the other necessitated admission to the hospital. Intra-articular hyaluronic acid injection in two cases, were uneventful indicating that the hiccups were most probably related to the steroid compound in the injection.


References
1. Becker DE. Nausea, vomiting, and hiccups: a review of mechanisms and treatmentAnesthesia ProgressYear: 20105741501572-s2.0-7995227755521174569
2. Hung YM,Miller MA,Patel MM. Persistent hiccups associated with intravenous corticosteroid therapyJournal of Clinical RheumatologyYear: 2003953063092-s2.0-014195819517041480
3. Dickerman RD,Overby C,Eisenberg M,Hollis P,Levine M. The steroid-responsive hiccup reflex arc: competitive binding to the corticosteroid-receptor?Neuroendocrinology LettersYear: 2003243-41671692-s2.0-004178543014523351
4. MacGregor EG,Villalobos R,Perini L,Gutierrez-Urena S,Ramos-Remus C. Hiccups with betamethasone dipropionateJournal of RheumatologyYear: 20002738198202-s2.0-003406138710743834
5. Gutierrez-Urena S,Ramos-Remus C. Persistent hiccups associated with intraarticular corticosteroid injectionJournal of RheumatologyYear: 1999263p. 7602-s2.0-0032980258
6. Solun B,Ori Y. Severe hiccups associated with intra-articular corticosteroid injection. A case reportCentral European Journal of MedicineYear: 2011716365
7. Nojiri H,Ogawa S,Takayanagi N. Hiccups induced by dexamethasone intra-articular injection: a case reportJournal of Orthopedics and TraumatologyYear: 200132361362

Article Categories:
  • Case Report


Previous Document:  Severe eosinophilic syndrome: highly unlikely associated with the use of probiotic supplements!
Next Document:  Laparoscopic repair of a large duodenal perforation secondary to an indwelling nasogastric tube in a...